Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX

March 23, 2008Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2008, 3:12 AM CDT for Ector County, Midland County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2008, 3:12 AM CDT (08:12 UTC)
Expired
Mar 23, 2008, 4:15 AM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 14 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 230812
SVRMAF
TXC135-329-230915-
/O.NEW.KMAF.SV.W.0009.080323T0812Z-080323T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 AM CDT SUN MAR 23 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 415 AM CDT

* AT 310 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARDENDALE...OR 13 MILES NORTH OF ODESSA...MOVING SOUTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  GARDENDALE...
  MISSION DORADO...
  WARFIELD...
  MIDLAND INTERNATIONAL AIRPORT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3208 10229 3208 10222 3208 10217 3180 10215
      3202 10251 3208 10247
TIME...MOT...LOC 0812Z 307DEG 16KT 3203 10241

$$
1 follow-up statement
000 
WWUS54 KMAF 230836
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CDT SUN MAR 23 2008

TXC135-329-230915-
/O.CON.KMAF.SV.W.0009.000000T0000Z-080323T0915Z/
ECTOR TX-MIDLAND TX-
336 AM CDT SUN MAR 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHWESTERN MIDLAND AND NORTHEASTERN ECTOR COUNTIES...

AT 333 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 1 
MILE SOUTHEAST OF GARDENDALE...OR ABOUT 9 MILES NORTH OF ODESSA...
MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MISSION
DORADO...WARFIELD AND MIDLAND INTERNATIONAL AIRPORT.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3206 10218 3205 10216 3201 10218 3200 10216
      3183 10216 3182 10217 3197 10240 3207 10236
      3208 10216
TIME...MOT...LOC 0836Z 307DEG 16KT 3197 10232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:58 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 23, 12:58 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 AM CDT SUN MAR 23 2008

.AVIATION...
VFR CEILINGS WILL DEVELOP OVER THE NEXT FEW HOURS OVER ALL TAF
SITES...WHILE EAST NORTHEAST WINDS WILL LIKELY INCREASE TO AT
LEAST 20KT WITH GUSTS OVER 30KT POSSIBLE. THUNDERSTORMS WILL BE
POSSIBLE MAINLY FROM KMAF EASTWARD THROUGH THIS MORNING. RAIN MAY
MIX WITH SNOW BETWEEN 23/12Z AND 23/18Z OVER ALL BUT KPEQ AND
KFST AS MVFR CEILINGS BECOME MORE PREVALENT. IFR CEILINGS COULD
ALSO AFFECT MOST TAF SITES...GENERALLY BETWEEN 23/15Z AND 23/21Z.
THESE LOWER CEILINGS SHOULD BEGIN TO LIFT/DISSIPATE AROUND OR
AFTER 24/00Z ALONG WITH LIGHTER WINDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT SUNDAY FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

67
Hazardous weather outlook, Mar 22, 2:47 PM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SAT MAR 22 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
247 PM CDT SAT MAR 22 2008 /147 PM MDT SAT MAR 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE WESTERN LOW
ROLLING PLAINS LATE THIS AFTERNOON. THE CHANCE FOR THUNDERSTORM
DEVELOPMENT WILL THEN SPREAD ACROSS ALL OF SOUTHEASTERN NEW MEXICO
AND MOST OF WEST TEXAS THIS EVENING AND OVERNIGHT. A FEW STRONG TO
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS MAINLY
EAST OF THE PECOS RIVER. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN CONCERN WITH THE STRONGER STORMS.

LOCALLY STRONG NORTHEAST WINDS NEAR 40 MPH WITH GUSTS TO 60 MPH CAN
BE EXPECTED ACROSS THE GUADALUPE MOUNTAINS LATE TONIGHT INTO EARLY
FRIDAY MORNING. MOUNTAIN GAPS AND PASSES WILL BE FAVORED FOR THESE
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 23, 1:02 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 AM CDT SUN MAR 23 2008

TXZ050-230700-
ANDREWS-
102 AM CDT SUN MAR 23 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ANDREWS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF FLOREY AT 102
AM CDT...MOVING SOUTHEAST AT 20 MPH.

GUSTY WINDSTO 45 MPH...SMALL HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.
Local storm report, Mar 23, 1:38 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 AM CDT SUN MAR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             7 ESE ANDREWS           32.28N 102.44W
03/23/2008  E0.88 INCH       ANDREWS            TX   PUBLIC

&&

MEFFERSO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:28 AM CDTSevere Thunderstorm WarningMAFAndrews47 min
Mar 23, 2:05 AM CDTSevere Thunderstorm WarningMAFMartin, Midland55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.